Jianfeng Lu


Associate Professor of Mathematics

Jianfeng Lu is an applied mathematician interested in mathematical analysis and algorithm development for problems from computational physics, theoretical chemistry, materials science and other related fields.

More specifically, his current research focuses include:
Electronic structure and many body problems; quantum molecular dynamics; multiscale modeling and analysis; rare events and sampling techniques.

Appointments and Affiliations

  • Associate Professor of Mathematics
  • Associate Professor of Chemistry
  • Associate Professor of Physics

Contact Information:

  • Office Location: 242 Physics Bldg, 120 Science Drive, Durham, NC 27708
  • Office Phone: (919) 660-2875
  • Email Address: jianfeng@math.duke.edu
  • Websites:


  • Ph.D. Princeton University, 2009

Awards, Honors, and Distinctions:

  • IMA Prize in Mathematics and its Applications. Institute of Mathematics and its Applications. 2017
  • CAREER Award. National Science Foundation. 2015
  • Sloan Research Fellowship. Alfred P. Sloan Foundation. 2013
  • Porter Ogden Jacobus Fellowship. Princeton University. 2008

Courses Taught:

  • MATH 356: Elementary Differential Equations
  • MATH 493: Research Independent Study
  • MATH 563: Applied Computational Analysis
  • MATH 631: Real Analysis
  • MATH 690-70: Topics in Applied Mathematics
  • MATH 790-90: Minicourse in Advanced Topics

In the News:

Representative Publications:

  • Huang, Y; Lu, J; Ming, P, A Concurrent Global–Local Numerical Method for Multiscale PDEs, Journal of Scientific Computing (2018), pp. 1-28 [10.1007/s10915-018-0662-5] [abs].
  • Lu, J; Zhou, Z, Accelerated sampling by infinite swapping of path integral molecular dynamics with surface hopping., Journal of Chemical Physics, vol 148 no. 6 (2018) [10.1063/1.5005024] [abs].
  • Dai, S; Li, B; Lu, J, Convergence of Phase-Field Free Energy and Boundary Force for Molecular Solvation, Archive for Rational Mechanics and Analysis, vol 227 no. 1 (2018), pp. 105-147 [10.1007/s00205-017-1158-4] [abs].
  • Cao, Y; Lu, J, Lindblad equation and its semiclassical limit of the Anderson-Holstein model, Journal of Mathematical Physics, vol 58 no. 12 (2017) [10.1063/1.4993431] [abs].
  • Lu, J; Thicke, K, Cubic scaling algorithms for RPA correlation using interpolative separable density fitting, Journal of Computational Physics, vol 351 (2017), pp. 187-202 [10.1016/j.jcp.2017.09.012] [abs].